Oklahoma, 2022

Hail and Damaging Winds in Oklahoma, July 28, 2022

July 28, 2022 · NWS OUN · 9 events in 5 counties and zones

Numerous thunderstorms developed along a cold front in central Oklahoma during the afternoon of the 28th. Several downbursts occurred producing winds of 60-65 mph and scattered reports of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous thunderstorms developed along a cold front in central Oklahoma during the afternoon of the 28th. Several downbursts occurred producing winds of 60-65 mph and scattered reports of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 28, 1:13 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 28, 1:13 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
213 PM CDT Thu Jul 28 2022

...New SHORT TERM, LONG TERM...

.UPDATE...
Issued at 1249 PM CDT Thu Jul 28 2022

Boundary has pushed a bit farther south, so have updated temps,
winds, and PoPs to reflect the most up to date observations.
Lowered temperatures in central Oklahoma by a few degrees.
Scattered storms are expected to develop along the boundary later
this afternoon and evening. The location of the boundary is still
somewhat uncertain as winds waffle between easterly and
southeasterly--this will affect how far north/south storms form.

Day

&&

.SHORT TERM...
(This evening through Friday)
Issued at 213 PM CDT Thu Jul 28 2022

Rain chances increase tonight into Friday morning, especially across
northern Oklahoma, as another boundary appears to enter northern
Oklahoma and a shortwave approaches the region. Additionally, there
are some indications of a storm complex coming off the high plains
and moving into northwest Oklahoma.

By Friday, cooling will have reached its fullest extent over our
forecast area. With an abundance of moisture and several boundaries
lingering over the area, rain chances will continue most of the day,
again especially over northern Oklahoma. Amounts of .5 inches to an
inch appear likely across our northern counties, with 90th
percentile 24 hour amounts running around 2 inches.

Unfortunately, parts of southwestern Oklahoma and western north
Texas may end up short-changed in terms of cooling and rainfall as
50th percentile MaxT forecasts holds on to areas of triple digit
temperatures and even NBM 90th percentile QPF is generally a quarter
inch or less. Any storms that do form in this area of stronger
diurnal heating will carry a risk of strong to severe wind gusts.

Day

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 213 PM CDT Thu Jul 28 2022

The cool and wet pattern continues into Saturday (at least for
northern Oklahoma; again southwest Oklahoma and western north Texas
may see only marginal benefits from this pattern change).

Sunday the ridge begins building back in. Some low rain chances will
linger through the day across northern Oklahoma, but we'll begin
seeing temperatures start a gradual warm-up. Next week is looking to
be a dry and hot week.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Thu Jul 28 2022

VFR/MVFR ceilings expected this TAF period. There will be several
periods of time that rain/storms will be possible in parts of the
area, although the chances are too low at some times and/or
locations for a current mention in the TAF. With several outflow
boundaries from the morning convection and the front across the
area, winds will be shifting a bit at some locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  87  71  88 /  60  50  40  50
Hobart OK         73  93  71  94 /  50  40  40  30
Wichita Falls TX  77  98  75  97 /  20  40  20  20
Gage OK           68  82  66  84 /  70  70  70  50
Ponca City OK     72  83  68  82 /  90  80  70  70
Durant OK         77  97  74  96 /  10  40  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ032-039>043-
     045>048-050>052.

TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...25
Hazardous weather outlook, Jul 28, 11:20 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1220 PM CDT Thu Jul 28 2022

OKZ004>048-050>052-TXZ083>090-291730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1220 PM CDT Thu Jul 28 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Late afternoon heating could produce scattered thunderstorms
across our area, especially near any residual outflow boundaries.
A few of these storms could produce strong gusty winds and heavy
downpours. Additional thunderstorms may develop this evening into
the overnight hours mainly across the northern half of Oklahoma as
a cold front starts moving in. Locally heavy rainfall will be
possible.

Excessive Heat...
Triple digit temperatures with heat index values near 105 are
possible across southern Oklahoma and western north Texas this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Periods of widespread storms will be possible on Friday through
early Sunday, especially across northern and central portions of
Oklahoma. Heavy rainfall will be possible. A few of the storms on
Friday could produce some strong to severe storms across western
Oklahoma and adjacent western north Texas, with damaging wind
gusts as the primary hazard.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 28, 3:39 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Norman OK
439 PM CDT Thu Jul 28 2022

OKZ040-041-282230-
Garvin OK-Murray OK-
439 PM CDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of northeastern Garvin
and north central Murray Counties through 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wynnewood, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pauls Valley and Wynnewood.

This includes Interstate 35 between mile markers 63 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3460 9728 3472 9732 3479 9708 3461 9703
TIME...MOT...LOC 2139Z 253DEG 12KT 3468 9722

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Jul 28, 3:47 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Norman OK
447 PM CDT Thu Jul 28 2022

OKZ030-031-282230-
Pottawatomie OK-Seminole OK-
447 PM CDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of west central
Seminole and north central Pottawatomie Counties through 530 PM
CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Shawnee, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shawnee, Tecumseh, Earlsboro and Johnson.

This includes Interstate 40 between mile markers 191 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3527 9692 3535 9695 3542 9675 3528 9668
TIME...MOT...LOC 2147Z 253DEG 12KT 3532 9687

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

03

The radar

The Altus AFB radar (KFDR), 3 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tillman

When
July 28, 3:50 PM CST
Where
Tillman County, 2.28 mi E of Frederick
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.390, -98.980

Power pole downed. Part of a wooden patio thrown on top of a house.

Thunderstorm Wind, Pottawatomie

When
July 28, 4:10 PM CST
Where
Pottawatomie County, 3.65 mi ESE of Shawnee
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.310, -96.860

Tree and fence damage. Shingles blown off several roofs. Power outages reported. Time estimated by radar.

Thunderstorm Wind, Cleveland

When
July 28, 4:30 PM CST
Where
Cleveland County, 1.78 mi SW of Moore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.320, -97.510

Two inch diameter limbs broken.

Thunderstorm Wind, Cleveland

When
July 28, 5:05 PM CST
Where
Cleveland County, 1.32 mi WSW of Moore
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.330, -97.510

Reports of tree branches downed and damage to a flag pole. Time estimated by radar.

Thunderstorm Wind, Oklahoma

When
July 28, 5:50 PM CST
Where
Oklahoma County, Jones
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.570, -97.290

Downed power poles reported.

Thunderstorm Wind, Oklahoma

When
July 28, 5:51 PM CST
Where
Oklahoma County, 1.49 mi SSW of Jones
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.550, -97.300

Thunderstorm Wind, Pottawatomie

When
July 28, 6:00 PM CST
Where
Pottawatomie County, 3 mi W of Shawnee
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.330, -96.973

Delayed report of damage to a shed and fencing, along with tree damage, west of Shawnee. Time estimated from radar.

Hail, Canadian

When
July 28, 7:32 PM CST
Where
Canadian County, Union City
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.390, -97.940

Thunderstorm Wind, Canadian

When
July 28, 7:32 PM CST
Where
Canadian County, 1.38 mi N of Union City
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.410, -97.940

Roof damage to a barn and sheet metal wrapped around farm equipment.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045248, 1045254, 1045257, 1045258, 1045259, 1045260, 1051714, 1045261, 1045264.